Missouri, 2002

Hail in Missouri, June 4, 2002

June 4, 2002 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 4, 1:35 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 4, 1:35 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
235 PM CDT TUE JUN 4 2002

PRIMARY FORECAST CONCERN WILL BE FLOODING POTENTIAL TONIGHT AND
WEDNESDAY.

CONVECTION NUDGING ITS WAY SOUTHEASTWARD ALONG AND BEHIND A SAGGING
COLD FRONT THAT STRETCHED FROM NEAR MOLINE IL TO CHANUTE KS. WATER
VAPOR SHOWS A WELL DEFINED TROUGH PUSHING ACROSS THE ROCKIES WITH
A SHORTWAVE EJECTING NORTHEAST ACROSS THE OKLAHOMA PANHANDLE.  RUC
SHOWS UPPER DIVERGENCE INCREASING AHEAD OF THIS IMPULSE AND RADAR
GIVES EVIDENCE OF THIS AS WELL. ISOLATED STORMS HAVE FORMED ACROSS
SOUTHERN MISSOURI IN TROPICAL LIKE AIRMASS. PLENTY OF MOISTURE
POOLING AHEAD OF THE FRONT WITH SURFACE DEWPOINTS NEAR 70 ACROSS THE
OZARKS.  LAPS SOUNDING OVER SPRINGFIELD SHOWED CAPES OF 3800 J/KG
AND A LIFTED INDEX OF -8.

THE FRONT WILL ONLY DRIFT SLOWLY SOUTHEAST TONIGHT AS UPPER FLOW
BACKS IN ADVANCE OF THE APPROACHING TROUGH.  I AM CONCERNED ABOUT
FLOOD POTENTIAL ACROSS MUCH OF THE AREA BUT ESPECIALLY SOUTHWEST
MISSOURI AND FAR SOUTHEAST KANSAS TONIGHT THROUGH WEDNESDAY
MORNING.  GOOD LOW LEVEL MOISTURE CONVERGENCE...PERSISTENT UPPER
LEVEL DIVERGENCE ...850 MB DEWPOINTS NEAR 15 DEGREES...PRECIPITABLE
WATER VALUES NEAR 2 INCHES...AND A SLOW MOVING FRONT ALL SUPPORT
HEAVY RAIN POTENTIAL. WILL ISSUE A FLOOD WATCH FOR ALL BUT SOUTH
CENTRAL MISSOURI.  ISOLATED SEVERE STORMS WITH LARGE HAIL POSSIBLE
BEHIND THE FRONT AND PERHAPS A WET MICROBURST ALONG THE FRONT...BUT
OVERALL SEVERE RISK LOOKS LOW.

ONGOING CONVECTION WILL CONTINUE THROUGH WEDNESDAY MORNING AND
GRADUALLY SHIFT SOUTHWARD. MOST OF THE RAIN DURING THE AFTERNOON
SHOULD BE FOCUSED SOUTH OF I-44.  HEAVY RAINFALL THREAT WILL SPREAD
INTO SOUTH CENTRAL MISSOURI BUT INTENSITY OF CONVECTION IS IN
QUESTION.  CLOUDS...SHOWERS...AND A NORTHEAST WIND WILL BRING A
SIGNIFICANTLY COOLER DAY.

LESS HUMID AIRMASS WILL MAKES ITS WAY INTO THE REGION BY THURSDAY AS
THE SURFACE HIGH BUILDS OVER THE AREA. A WARMING TREND WILL BEGIN
FRIDAY AND CONTINUE INTO THE WEEKEND.  STILL UNCERTAINTY WITH
PROGRESSION OF THE NEXT TROUGH AND ASSOCIATED FRONT.  WILL CONTINUE
WITH RAIN CHANCES SUNDAY AND INCLUDE MONDAY AS WELL.

ISC GRIDS HAVE BEEN SENT.

.SGF...
MO...FLOOD WATCH FROM 400 PM CDT TUESDAY UNTIL NOON CDT WEDNESDAY
FOR ZONES
MOZ055>058...MOZ066>071...MOZ077>081...MOZ088>095...MOZ101>104.

KS...FLOOD WATCH FROM 400 PM CDT TUESDAY UNTIL NOON CDT WEDNESDAY
FOR ZONES KSZ073...KSZ097...KSZ101.

FOSTER

In the hours before

Special weather statement, Jun 4, 11:10 AM CST, 4 hours 30 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-042300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1210 PM CDT TUE JUN 4 2002

...SEVERE THUNDERSTORMS AND LOCALIZED FLOODING POSSIBLE LATE THIS
AFTERNOON THROUGH WEDNESDAY MORNING...

* EXPECTED WEATHER HAZARDS...

  HEAVY RAINFALL IN EXCESS OF 2 INCHES AND LOCALIZED FLOODING.
  HAIL UP TO ONE INCH IN DIAMETER.
  WIND GUSTS UP TO 60 MPH.

* AREAS AFFECTED AND TIMING...

  SEVERE STORMS POSSIBLE NORTH OF A NEOSHO TO OSAGE BEACH LINE
  BETWEEN 5 AND 11 PM.

  LOCALIZED FLOODING POSSIBLE NORTH OF A NEOSHO TO OSAGE BEACH LINE
  AFTER 5 PM...AND NORTH OF A BRANSON TO ROLLA LINE AFTER 9 PM.

* DISCUSSION...

  A COLD FRONT WILL PUSH SLOWLY INTO SOUTHERN MISSOURI TONIGHT AND
  INTERACT WITH A VERY MOIST AND UNSTABLE AIRMASS.  THE THREAT OF
  SEVERE STORMS WILL SPREAD INTO SOUTHEAST KANSAS AND FAR SOUTHWEST
  MISSOURI BY LATE AFTERNOON AS THE FRONT AND ASSOCIATED COMPLEX OF
  STORMS SPREAD SOUTHEAST.  ATMOSPHERIC PROFILES SUGGEST LARGE HAIL
  WILL BE THE PRIMARY THREAT WITH STORMS ALONG AND BEHIND THE
  FRONT.  ANY STORMS THAT DEVELOP AHEAD OF THE FRONT WILL HAVE THE
  POTENTIAL OF PRODUCING WINDS UP TO 60 MPH.  THE THREAT OF SEVERE
  WEATHER WILL LIKELY DIMINISH LATE TONIGHT AS THE STORMS SPREAD
  ACROSS THE MISSOURI OZARKS.

  THE SLOW MOVING FRONT AND VERY MOIST AIRMASS WILL ALSO SUPPORT
  LOCALLY HEAVY RAINFALL AMOUNTS OF 2 TO 4 INCHES.  ALTHOUGH THE
  HEAVIEST AMOUNTS WILL FALL OVER RELATIVELY SMALL AREAS...LOCALIZED
  FLOODING COULD DEVELOP...ESPECIALLY WHERE STORMS MOVE REPEATEDLY
  OVER THE SAME AREAS.  THE HIGHEST RISK OF FLOODING WILL BE
  NORTHWEST OF A BRANSON TO ROLLA LINE.

* SPOTTER ACTIVATION OUTLOOK...

  ACTIVATION POSSIBLE NORTH OF A NEOSHO TO OSAGE BEACH LINE BETWEEN
  5 AND 11 PM.

* EXTENDED OUTLOOK...

  THE THREAT OF HEAVY RAIN AND LOCALIZED FLOODING WILL CONTINUE
  WEDNESDAY MORNING...MAINLY SOUTH OF A JOPLIN TO ROLLA LINE.

FOSTER

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
Special weather statement, Jun 4, 12:00 PM CST, 3 hours 40 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-042300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT TUE JUN 4 2002

...SEVERE THUNDERSTORMS AND LOCALIZED FLOODING POSSIBLE LATE THIS
AFTERNOON THROUGH WEDNESDAY MORNING...

* EXPECTED WEATHER HAZARDS...

  HEAVY RAINFALL IN EXCESS OF 2 INCHES AND LOCALIZED FLOODING.
  HAIL UP TO ONE INCH IN DIAMETER.
  WIND GUSTS UP TO 60 MPH.

* AREAS AFFECTED AND TIMING...

  SEVERE STORMS POSSIBLE NORTH OF A NEOSHO TO OSAGE BEACH LINE
  BETWEEN 5 AND 11 PM.

  LOCALIZED FLOODING POSSIBLE NORTH OF A NEOSHO TO OSAGE BEACH LINE
  AFTER 5 PM...AND NORTH OF A BRANSON TO ROLLA LINE AFTER 9 PM.

* DISCUSSION...

  A COLD FRONT WILL PUSH SLOWLY INTO SOUTHERN MISSOURI TONIGHT AND
  INTERACT WITH A VERY MOIST AND UNSTABLE AIRMASS.  THE THREAT OF
  SEVERE STORMS WILL SPREAD INTO SOUTHEAST KANSAS AND FAR SOUTHWEST
  MISSOURI BY LATE AFTERNOON AS THE FRONT AND ASSOCIATED COMPLEX OF
  STORMS SPREAD SOUTHEAST.  ATMOSPHERIC PROFILES SUGGEST LARGE HAIL
  WILL BE THE PRIMARY THREAT WITH STORMS ALONG AND BEHIND THE
  FRONT.  ANY STORMS THAT DEVELOP AHEAD OF THE FRONT WILL HAVE THE
  POTENTIAL OF PRODUCING WINDS UP TO 60 MPH.  THE THREAT OF SEVERE
  WEATHER WILL LIKELY DIMINISH LATE TONIGHT AS THE STORMS SPREAD
  ACROSS THE MISSOURI OZARKS.

  THE SLOW MOVING FRONT AND VERY MOIST AIRMASS WILL ALSO SUPPORT
  LOCALLY HEAVY RAINFALL AMOUNTS OF 2 TO 4 INCHES.  ALTHOUGH THE
  HEAVIEST AMOUNTS WILL FALL OVER RELATIVELY SMALL AREAS...LOCALIZED
  FLOODING COULD DEVELOP...ESPECIALLY WHERE STORMS MOVE REPEATEDLY
  OVER THE SAME AREAS.  THE HIGHEST RISK OF FLOODING WILL BE
  NORTHWEST OF A BRANSON TO ROLLA LINE.

* SPOTTER ACTIVATION OUTLOOK...

  ACTIVATION POSSIBLE NORTH OF A NEOSHO TO OSAGE BEACH LINE BETWEEN
  5 AND 11 PM.

* EXTENDED OUTLOOK...

  THE THREAT OF HEAVY RAIN AND LOCALIZED FLOODING WILL CONTINUE
  WEDNESDAY MORNING...MAINLY SOUTH OF A JOPLIN TO ROLLA LINE.

FOSTER

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

The radar

The Springfield radar (KSGF), 131 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Morgan

When
June 4, 3:40 PM CST
Where
Morgan County, Gravois Mills
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.317, -92.817

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301261.